Ask the Doctors January 2015 Issue

Ask The Doctors: January 2015

Q. I have had stable angina for a couple of years. I know what brings on the pain and how to treat it. But what is the usual progression for angina? I know my heart attack risk is higher, but what can I do to prevent my condition from getting worse?

A. Angina is chest discomfort consisting of pain, pressure, or a squeezing sensation, classically felt under the breastbone or sternum, sometimes accompanied by radiation of discomfort to the arm, neck, jaw, or back. It is usually brought on by exercise and relieved by rest. Other factors which can trigger angina are cold weather, heavy meals, emotional stress, anemia, cardiac arrhythmias, and heart failure. Anginal symptoms occur when the heart muscle does not receive adequate oxygen, most commonly due to narrowing in the coronary arteries by coronary artery disease (CAD). From your description I must assume that your symptoms are known to be cardiac, and that you are receiving care from a physician. Stable angina is a chronic, long-term condition, in contrast to the medical emergency of unstable angina, which is characterized by new or progressive chest symptoms that can result in a heart attack, or myocardial infarction (MI).

People with angina should undergo a stress test, and will usually receive a heart catheterization as well, in order to assess their coronary anatomy. In that way, their doctor can determine if coronary revascularization—for example, by coronary artery bypass grafting (CABG)—is needed to reduce the risk of MI, and hopefully increase longevity. Unfortunately, there isn’t always a total “plumbing” solution for angina, and so it’s not unusual for patients who have experienced an MI, or undergone coronary stenting or CABG, to experience varying degrees of angina afterwards. As you mention, people with angina are at increased risk for another heart attack compared to the general population, but several approaches have been shown to reduce that risk. Quitting smoking, eating a heart-healthy diet, maintaining a normal weight, and exercising at least five days per week (as directed by your physician) are very important. As for medications, people with angina should take the following, if tolerated: aspirin, beta-blocker, ACE-inhibitor or ARB, statin, and sublingual (taken under the tongue) nitroglycerin, as needed.

Q. I have some side effects (muscle pain) from the statin I was placed on, but my doctor says I may get the same cholesterol-lowering benefits with a milder statin and another drug. What do you think?

A. Your situation, which occurs in anywhere from 10 to 20 percent of people taking statin drugs, demands that several questions be asked in order to differentiate mild or simply annoying symptoms from a more serious condition. Is your statin drug causing muscle injury that is measurable by the blood test for creatine kinase (CK)? If CK levels are elevated, your physician would be more likely to alter your medication regimen. Are your muscle pains accompanied by weakness and/or stiffness which were not present before you started taking the statin? These other adverse symptoms can suggest a statin side effect, as well. Does your muscle pain interfere with enjoyment of normal activities, or the performance of physician-prescribed exercise? If so, the potential cardiovascular benefits of a high-intensity statin could be offset by inactivity and worsened quality of life. When one or more of the above features are present, a treatment change is probably needed. One therapeutic option is to lower the dose of your current statin. Another is to use a lower-potency statin, as your doctor suggested. Our current guidelines focus on utilizing the maximum tolerated dose of statin, rather than adding an additional drug, but this could change in the future as newer studies are completed.

Comments (0)

Be the first to comment on this post using the section below.

New to Heart Advisor? Register for Free!

Already Registered?
Log In